One Pill Can Kill – Medications That Can Kill a Child if Ingested
As an emergency room physician, I see overdoses to medications all the time. Many prescription and non-prescription medications can cause illness and death in children. In this article I will discuss medications where ONE PILL CAN KILL a young child.
It’s a terrible tragedy. Many of these overdoses are toddlers who mistook medication for candy with potentially deadly consequences. Help make your home and child safer. Know the medications that just one pill can kill and which must not be accessible AT ALL by your child.
Pain Medication – Narcotics / Opioids
Example medication names: oxycodone, methadone, hydrocodone.
Dangers for children: lethargy, breathing difficulty, death.
Children may be more sensitive to the effects of opioids than adults. Pain reliever medication, including acetaminophen, is the most frequent cause of medication-induced fatality from accidental ingestion. Luckily there is an antidote for the treatment of opioid overdose, so it is important to alert the paramedic or doctor if you suspect an opioid overdose.
Depression medications – Tricyclic antidepressants
Medication names: Amitriptyline, Imipramine, Desipramine.
Dangers in children: seizures, arrhythmias, coma, death.
Antidepressants are the second leading cause of accidental death by poisoning, after pain medications.
Heart medications – Calcium channel blockers
Example medication names: diltiazem, nifedipine, amlodipine.
Used for: high blood pressure, angina, arrhythmia.
Dangers for children: low blood pressure, low heart rate, seizures, death.
A child can become ill up to 15 hours after taking the medicine. Treatment is supportive – giving fluid and blood pressure elevating medications can help.
Muscle ointments or vapor rub – Camphor-containing ointment
Used for: congestion, muscle aches, cough.
Dangers for children: hyperactivity, seizures, coma, delirium, death.
A toxic ingestion for a toddler is a mere 1 teaspoon! Ingesting one of the ointments can lead to symptoms within 30 minutes. Call 911 ASAP if you note the smell of camphor on a child’s breath.
Aspirin/oil of wintergreen – Salicylates
Example medication names: acetylsalicylic acid (ASA), methyl salicylate.
Uses: prevents heart attacks, pain reliever, flavoring.
Dangers for children: vomiting, seizures, sweating, lethargy, coma, death.
Even a very small amount of ASA or oil of wintergreen can kill a child. 4 ml of oil of wintergreen may cause death. It smells nice and is tempting to a child to drink.
Diabetes medications – Sulfonylureas
Uses: type 2 diabetes management.
Dangers in children: headache, confusion, dangerously low blood sugar, seizures, coma.
As the rates of diabetes rise, there will be more of these medications around for kids to get access to. Children may not show any signs of low blood sugar for hours after ingestion. Giving these children glucose (sugar) can be life saving.
Remember, other people who are looking after your child and may have medications that can kill a child in a bag or purse that a toddler can gain access to. I frequently treat toddlers who took a medication out of a grandparent’s bag. Make sure everyone who cares for your child understands these dangers–at your home and elsewhere.
Please ask all caregivers if they use these medications. If they are accessible to a child, move them and keep them far away!
- What Is Whooping Cough (Pertussis)? What Is The Whooping Cough Sound? - February 7, 2018
- How to Check Children’s Temperature Correctly - December 18, 2017
- Tips For Optimal (And Safe) Baby Sleep - November 11, 2017
- How To Prevent Viral Infection Symptoms This Fall and Winter - November 8, 2017
- Child and Infant Ear Infections - November 7, 2017
- Flu Shot or Nasal Spray – Which to Choose? - November 4, 2017
- Scared of the Flu? You Should Be! - November 2, 2017
- Febrile Seizures in Children – Not As Scary As You Think - November 1, 2017
- Roasted Pumpkin Seeds - October 22, 2017
- ‘13’ Halloween Safety Tips – The Quick and Dirty - October 15, 2017